Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 9, NWS Birmingham, AL

April 14, 20226 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 14, 2022, 1:07 AM CDT for 6 counties in Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2022, 1:07 AM CDT (06:07 UTC)
Expired
Apr 14, 2022, 3:58 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS74 KBMX 140607
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
107 AM CDT Thu Apr 14 2022

ALZ011>015-022-023-140715-
/O.EXP.KBMX.WI.Y.0008.000000T0000Z-220414T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, and Tuscaloosa
107 AM CDT Thu Apr 14 2022

...WIND ADVISORY HAS EXPIRED IN THE NORTHWEST...

The strongest winds have moved into the northeast allowing the
wind advisory in the northwest to no longer be needed. 

$$

ALZ017>021-026-141200-
/O.NEW.KBMX.WI.Y.0009.220414T0607Z-220414T1200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, and Moody
107 AM CDT Thu Apr 14 2022

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph.

* WHERE...Blount, Etowah, Calhoun, Cherokee, Cleburne and St. 
  Clair Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
969 
WWUS74 KBMX 140858
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
358 AM CDT Thu Apr 14 2022

ALZ017>021-026-141000-
/O.CAN.KBMX.WI.Y.0009.000000T0000Z-220414T1200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, and Moody
358 AM CDT Thu Apr 14 2022

...WIND ADVISORY IS CANCELLED...

Winds have weakened behind the wake low, so the advisory is
cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:45 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 14, 12:45 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1245 AM CDT Thu Apr 14 2022

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0624 PM CDT Wed Apr 13 2022/

Mesoscale Update.

Latest RAP/LAPS data shows a warm sector established across the Deep
South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s
reside across the area, along with modest mid-level lapse rates,
generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This
has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I-
65, where we've seen mostly sunny skies and afternoon warmth.
Instability further increases across MS where better BL moisture
resides along and ahead of the incoming MCS, dewpoints here are in
the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep
convection is ongoing in this region with line-embedded bowing
segments, and semi-discrete supercells ahead of the MCS which are
near the I-55 corridor now. Satellite imagery depicts several
embedded updrafts that periodically strengthen, with some recent
overshooting tops approaching -80 C (~50,000 ft). These stronger
storms are capable of all convective hazards. Furthermore, a more
prominent bowing segment is moving quickly east across northern MS
where recent ASOS measurements indicated 60 & 61 kt wind gusts. This
bowing segment could enter northwest AL around 7 PM, but may stay
just north of Marion and Winston Counties.

However, additional thunderstorms reside farther south, and we
expect this cluster of convection to enter our CWA in the 7 PM to
8 PM timeframe. Moisture and instability will build from the west,
along and ahead of these storms. Kinematics support of our severe
weather concerns - RAP mesoanalysis indicates eff. bulk shear
approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX
derived hodographs show favorable low-level shear, with ~300
m2/s2 0-1 km SRH. However, these same hodographs also show some
weakening in mid-level flow, which could explain some of the
erratic convective behavior of the cells ahead of the MCS. Waning
instability is expected after sunset, which could limit severe
potential in our area. Thus, it's unclear if these storms will be
able to maintain an organized and robust nature/behavior over the
next few hours, especially as they approach I-65. Nonetheless,
we'll be closely monitoring the thunderstorms as they continue to
near the Central AL forecast area in the next couple of hours.
Instability and wind shear suggest the MCS will be able to
maintain decent strength as it enters AL. Damaging wind gusts and
hail look the most likely, though tornadoes are also possible in
strongest/most organized storms. Areas along and west of I-65
maintain the best overall chance of severe weather over the next
several hours.

40/Sizemore

Previous short-term discussion:
/Updated at 0125 PM CDT Wed Apr 13 2022/

Tomorrow.

With the severe threat ending early tomorrow morning, the cold front
will move southeast of the area, and winds will become north-
northwesterly. For the most part, this will set up comfortable
conditions for a majority of the day with clouds clearing across
our northwest half. Some light scattered showers may linger south
of I-85 through the afternoon. Expect temperatures to warm into
the mid 70s with decreasing humidity.

86

.LONG TERM...
/Updated at 0207 PM CDT Wed Apr 13 2022/

Friday through Tuesday.

A surface high will shift east of Alabama on Friday and surface
winds will become southerly in the afternoon. This will allow
temperatures to warm into the lower 80s in many locations.
Scattered showers and thunderstorms will develop Friday night as
a warm front lifts northward across Alabama. The storms are expected
to remain below severe limits due to stable conditions in the low
levels of the air mass. Unsettled weather expected over the weekend
due to northwest upper flow. Several upper level impulses will
track along the northwest flow and trigger scattered to numerous
showers and thunderstorms. Models indicate there may be enough
instability south of I-20 Saturday afternoon for the possibility
of some stronger storms. A drying trend Monday afternoon and
Monday night as the main short wave trof pushes east of Alabama.

58/rose

Previous long-term discussion:
/Updated at 0347 AM CDT Wed Apr 13 2022/

Friday through Tuesday.

The frontal boundary remains to our south through most of the day on
Friday, but does slowly start lifting northward. This could lead to
some isolated showers and thunderstorms across the southernmost
counties by Friday afternoon. Rain/thunderstorm chances continue to
increase Friday night into Saturday with several rounds of precip
expected over Easter weekend and into Monday. This is due to the
stalled frontal boundary remaining draped across the area under
generally zonal flow aloft. A couple of shortwave impulses move
along the boundary over the weekend. Timing remains a little
uncertain with each wave, so overall rain chances remain capped
around 40-50%. This will likely increase in coming days as we get a
better handle on the timing for each impulse.

As we begin next week, a slightly deeper shortwave trough is
expected to slide through, developing a weak low pressure system
somewhere along the Gulf States. This will push the stalled boundary
south of our area by Monday evening into Tuesday, ending any
significant rain/storm chances. Right now, this Monday system
remains on the weaker side, which limits any northward progression
of a quality warm sector, so we really don't see much instability
across Central AL ahead of the low pressure system. Because of this,
the severe potential appears to be limited at this time.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Main area of showers and storms are still moving east ahead of
the cold front. There could be some reductions to MVFR and even
IFR through the morning. Once the front clears skies will begin to
clear. Winds will remain near 10 kts through the day before
reducing to less than 7 kts after 00z.

16

&&

.FIRE WEATHER...

20ft winds will remain from the south at 7-12 mph this evening with
gusts to 20 mph. Rain chances will increase later tonight as a
line of strong thunderstorms moves from northwest to southeast
across the area. The rain should exit the southeast counties early
Thursday morning. 20ft winds will become north at 5-7 mph on
Thursday behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  44  79  54  77 /  20   0  10  40  40
Anniston    74  47  79  57  77 /  30  10  10  40  40
Birmingham  73  48  80  59  77 /  20   0  10  40  50
Tuscaloosa  75  48  81  60  79 /  10   0  10  50  50
Calera      75  50  80  61  79 /  30   0  10  40  50
Auburn      74  53  79  59  77 /  70  10  10  40  50
Montgomery  77  52  82  61  80 /  60  10  20  40  60
Troy        76  53  81  60  81 /  70  10  20  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 AM CDT early this morning for the
following counties: Fayette...Lamar...Marion...Pickens...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1252 PM CDT Wed Apr 13 2022

ALZ011>015-017>050-142100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1252 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible tonight across all of
Central Alabama. Threats include damaging wind gusts, tornadoes, and
large hail.

A wind advisory is in effect for the northwest counties through the
evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Local storm report, Apr 14, 12:16 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     1 W THOMASTON           32.27N 87.65W
04/13/2022                   MARENGO            AL   BROADCAST MEDIA

            TREES DOWN 3 BLOCKS WEST OF SR 28 AND SR 25.

&&

MAL
Local storm report, Apr 14, 12:17 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     1 N THOMASTON           32.29N 87.63W
04/13/2022                   MARENGO            AL   BROADCAST MEDIA

            TREES DOWN ABOUT 1/2 MILE NORTH OF SR 25 AND
            SR 28 INTERSECTION.

&&

MAL
Special weather statement, Apr 14, 12:19 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1219 AM CDT Thu Apr 14 2022

ALZ049-140600-
Pike AL-
1219 AM CDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of Pike County through
100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8616
      3191 8615 3189 8579 3188 8579 3188 8566
      3186 8568 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8575 3162 8618
TIME...MOT...LOC 0519Z 270DEG 44KT 3176 8614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, Apr 14, 12:23 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          2 WSW LOW GAP           32.97N 87.42W
04/13/2022                   HALE               AL   OFFICIAL NWS OBS

            TDS WAS DETECTED ON KBMX RADAR. MOST LIKELY
            TORNADO.

&&

MAL
Special weather statement, Apr 14, 12:47 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1247 AM CDT Thu Apr 14 2022

ALZ045>050-140645-
Pike AL-Lee AL-Macon AL-Bullock AL-Russell AL-Barbour AL-
1247 AM CDT Thu Apr 14 2022

...Strong thunderstorms will impact portions of southeastern Pike,
Lee, eastern Bullock, eastern Macon, Barbour and Russell Counties
through 145 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn University to near Brundidge.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Phenix City, Opelika, Eufaula, Union Springs, Brundidge,
Clio, Hurtsboro, Midway, Smiths, Smiths Station, Clayton, Louisville,
Tyler Crossroads, Pickett, Beulah, Guerryton, Tuskegee National
Forest, Beauregard and Richards Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3213 8506 3202 8505 3189 8513 3176 8513
      3174 8521 3170 8522 3171 8541 3162 8542
      3162 8585 3271 8555 3274 8511 3265 8511
      3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0546Z 269DEG 41KT 3264 8553 3164 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, Apr 14, 12:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TORNADO          2 ENE CAMPBELL          32.91N 86.82W
04/13/2022                   CHILTON            AL   OFFICIAL NWS OBS

            TDS DETECTED BY RADAR. MOSTLY LIKELY
            TORNADO.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter59 min
Apr 13, 8:49 PM CDTSpecial Weather StatementBMXLamar, Marion41 min
Apr 13, 9:31 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston44 min
Apr 13, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Hale, Marengo, Pickens, Sumter, Tuscaloosa57 min
Apr 13, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarengo54 min
Apr 13, 9:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston43 min
Apr 13, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBibb, Perry61 min
Apr 13, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas63 min
Apr 13, 10:15 PM CDTTornado Warning Tornado observedBMXBibb, Hale, Tuscaloosa19 min
Apr 13, 10:21 PM CDTSpecial Weather StatementBMXWalker, Winston54 min
Apr 13, 10:28 PM CDTTornado WarningBMXTuscaloosa26 min
Apr 13, 10:29 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker46 min
Apr 13, 10:34 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes71 min
Apr 13, 11:08 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
Apr 13, 11:36 PM CDTSpecial Weather StatementBMXElmore, Montgomery39 min
Apr 13, 11:41 PM CDTSpecial Weather StatementBMXJefferson34 min
Apr 14, 12:12 AM CDTSpecial Weather StatementBMXBullock, Macon48 min
Apr 14, 12:19 AM CDTSpecial Weather StatementBMXPike41 min
Apr 14, 12:47 AM CDTSpecial Weather StatementBMXBarbour, Bullock, Lee, Russell58 min

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.